Alert archive / Florida / Areal Flood Advisories in 2018

Areal Flood Advisory 21, NWS Melbourne, FL

May 20, 2018Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this areal flood advisory at May 20, 2018, 5:51 AM EDT for Martin County, Saint Lucie County, Florida. It was in force for 84 min.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 5:51 AM EDT (09:51 UTC)
Expired
May 20, 2018, 7:15 AM EDT
In force
84 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

274 
WGUS82 KMLB 200951
FLSMLB

Flood Advisory
National Weather Service Melbourne FL
551 AM EDT SUN MAY 20 2018

FLC085-111-201115-
/O.NEW.KMLB.FA.Y.0021.180520T0951Z-180520T1115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lucie FL-Martin FL-
551 AM EDT SUN MAY 20 2018

The National Weather Service in Melbourne has issued a

* Flood Advisory for...
  St. Lucie County in east central Florida...
  Eastern Martin County in east central Florida...

* Until 715 AM EDT.

* At 551 AM EDT, Doppler radar indicated heavy rain that will cause
  minor flooding in the advisory area. Up to two inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Port Saint Lucie, Walton, Fort Pierce, Stuart and Tequesta. 

Additional rainfall of one to two inches is expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2696 8035 2756 8066 2755 8032 2746 8031
      2747 8030 2721 8017 2721 8018 2734 8024
      2734 8026 2722 8021 2725 8033 2724 8032
      2717 8026 2720 8026 2719 8018 2717 8020
      2715 8015 2697 8008

$$

Kelly

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood advisory went out at May 20, 4:58 AM EDT, 53 minutes earlier.

Area forecast discussion, May 20, 4:58 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
458 AM EDT Sun May 20 2018

.DISCUSSION...

Current...Increasing south flow in the low to mid levels continues
to draw a significant plume of moisture up the peninsula this
morning. Numerous showers over the southern peninsula, aided by
coastal convergence and favorable lift aloft will spread across the
Treasure Coast and as far north as Cape Canaveral early this
morning. Potential for heavy rain and even some lightning will exist
along the Treasure Coast, with lighter activity across inland areas
like Okeechobee and Osceola counties.

Today/Tonight...Plenty of ingredients are in place for another wet
day, with the greatest chances for precipitation transitioning from
the coast this morning to inland areas this afternoon. South to
southeast flow continues to draw an abnormally moist airmass overtop
the peninsula as we remain sandwiched between a weak trough over the
eastern Gulf of Mexico and high pressure over the western Atlantic.
Though surface heating will be minimal given the opaque cloud cover,
coastal convergence and embedded pieces of energy rounding the
mid/upper level trough should spark several rounds of showers with
embedded isolated thunderstorms. PoPs were kept high (60-70%)
areawide; however, feel that the best rain chances will transition
from the nearshore Atlantic waters and adjacent coastal areas this
morning to inland areas this afternoon as some dry air advects in
from the southeast. Repeated bouts of heavy rainfall with
accompanying localized flooding pose the greatest weather threat
today, though storms will also be capable of producing wind gusts
between 30 to 40 mph and lightning. Max temperatures forecast within
a degree or two of 80 (below normal for mid May) to account for
expected cloudy skies and rain.

There is some uncertainty with respect to how much drying will
advect in from the southeast later today. Regardless, most models
indicate a renewed push of deep moisture advecting northward
overnight. This should transition the highest chances for
precipitation back to the coast, especially south of Cape Canaveral.
Overnight mins a couple of degrees above climo, particularly along
the coast given the mild onshore flow.

Mon-Sat...The Atlantic ridge axis will remain the dominant weather
feature with a moist south to southeast flow keeping rain chances
above normal (50 to 60 percent) most days supporting mainly
daytime showers and storms. The ridge axis is forecast to
gradually shift southward and weaken during mid to late week as a
trough develops over the Southeast US. A slight reduction in the
deep moisture by Wed will allow rain chances to decrease to 30-40
percent for most areas. It will remain humid with max temps in
the mid 80s.

Both GFS and ECMWF show a mid level trough developing over the
Gulf of Mexico late in the week. The GFS retrogrades a piece of
energy SW from the base of a departing shortwave trough off the US
east coast. The real difference is how each model handles lower
pressure at the surface. The ECMWF continues to show low pressure
developing directly underneath the upper low over the central Gulf
on Fri. This looks suspect as the best support for sfc low
pressure would be to the ascending (east) side of the upper low,
closer to the GFS solution. But both models show deep tropical
moisture overspreading the FL peninsula during the first part of
the upcoming holiday weekend which will prompt high rain chances
with a threat for heavy rain and localized flooding due to already
wet conditions.

&&

.AVIATION...Highest rain chances along coastal terminals through
early afternoon before activity develops and spreads inland this
afternoon. Widespread MVFR VSBYs likely in rain with spotty IFR
tough to time. Ceilings VFR to occasional MVFR in showers and
isolated storms.

&&

.MARINE...
Today/Tonight...Synoptic pattern supports 10-15 knots of east to
southeast flow this morning, however, widespread showers and
isolated thunderstorms are disturbing the wind flow. Expect
generally southeast winds to develop this afternoon as best chance
for showers transitions inland. Winds 10-15 knots nearshore and 15-
20 knots nearshore will keep seas choppy: 3-4 near the coast, up to
6 feet well offshore.

Monday-Thursday...The axis of the Atlantic high pressure ridge will
stay north of the waters into Wed. The models show this will
continue to produce a breezy southeast wind flow and rather
agitated seas at least through Tue. By Thu, the ridge axis is
forecast to settle into the waters, which should knock winds down
closer to 10 knots. Moisture is forecast to decrease a bit during
mid week, as early as Tue, so periods of showers with isolated
storms should become less frequent.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  73  82  69 /  70  40  60  30
MCO  79  71  84  71 /  70  40  60  20
MLB  81  74  83  72 /  70  40  60  30
VRB  81  73  83  71 /  70  50  60  30
LEE  80  71  84  70 /  70  50  60  20
SFB  79  71  84  69 /  70  40  60  20
ORL  79  71  84  70 /  70  40  60  20
FPR  81  73  83  71 /  70  50  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Ulrich
LONG TERM....Kelly
AVIATION...Ulrich
Hazardous weather outlook, May 20, 5:48 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
548 AM EDT Sun May 20 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210015-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
548 AM EDT Sun May 20 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Ample moisture will generate numerous showers and embedded
isolated lightning storms today, capable of producing locally
heavy rain, cloud to ground lightning strikes, and wind gusts
between 30 to 40 mph. The greatest coverage is expected over the
Treasure Coast early this morning, before spreading to the northwest
and focusing across the interior this afternoon.

.FLOOD IMPACT...
Additional showers and isolated thunderstorms capable of producing
locally heavy rainfall are forecast, particularly along the
Treasure Coast this morning. The threat of locally heavy rainfall
will spread to the north and west late this morning and this
afternoon. Torrential downpours will be capable of producing 1 to
2 inches of rain in a short 60 to 90 minute period. This will
likely cause some temporary inundation of roads and other poor
drainage areas, especially in locations which have received heavy
rainfall over the past several days.

.RIP CURRENT IMPACT...
Southeast winds will result in a northward flowing current in the
surf zone again today. Longshore currents can be strong enough to
knock you off the sandbar and into deeper water. Always swim near
a lifeguard and never try to swim directly against currents that
occur at the beaches.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 30 to 40 knots will be possible over the nearshore
Atlantic, Intracoastal Waterway, and on inland lakes. Boaters
should be on the lookout for storms approaching from the south
and move to safe harbor if storms threaten.

.WIND AND SEA IMPACT...
Southeast winds between 15 to 20 knots will generate choppy seas
up to 6 feet well offshore. Small craft operators should exercise
caution.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous afternoon and evening showers and
thunderstorms are forecast to continue into next week, with
locally heavy rainfall, dangerous cloud to ground lightning
strikes, and gusty winds the primary threats.

.SPOTTER INFORMATION STATEMENT...
Formal spotter activation is not anticipated today; however,
storm spotters are still requested to submit rainfall reports of
2 inches or more to the National Weather Service in Melbourne.

Ulrich

In the hours before

Special weather statement, May 20, 5:00 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
500 AM EDT SUN MAY 20 2018

FLZ059-200930-
St. Lucie-
500 AM EDT SUN MAY 20 2018

...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL CLOUDS WILL AFFECT
NORTHEASTERN ST. LUCIE COUNTY...

At 459 AM EDT, a strong thunderstorm was located over Fort Pierce,
moving northwest at 10 mph.

Locations impacted include...
Fort Pierce, Indrio, White City, Fort Pierce Inlet and Lakewood Park.

Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2743 8028 2743 8030 2744 8030 2745 8032
      2742 8031 2742 8030 2740 8030 2736 8033
      2752 8054 2756 8040 2756 8036 2750 8034
      2747 8029 2746 8032 2744 8028
TIME...MOT...LOC 0859Z 138DEG 10KT 2744 8035

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:27 AM EDTSpecial Marine WarningMLB63 min
May 20, 5:00 AM EDTSpecial Weather StatementMLBSaint Lucie30 min
May 20, 6:35 AM EDTAreal Flood AdvisoryMLBIndian River85 min
May 20, 7:58 AM EDTSpecial Weather StatementMLBOsceola47 min
May 20, 9:14 AM EDTAreal Flood AdvisoryMLBIndian River, Martin, Saint Lucie2 hr

Nearby

Areal Flood Advisories in Florida, 2018Every areal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.